|Home Search This Site Chiropractic Articles||
FDA Issues Warning on Acetaminophen (Tylenol)
An Associated Press article dated September 20, 2002 reported that the US Food and Drug Administration (FDA) had issued a warning on the use of pain killers known as acetaminophen. The most common brand of acetaminophen on the market today is the over the counter brand Tylenol. The article featured the story of Marcus Trunk, who took a prescription painkiller containing acetaminophen for 10 days. In addition to this he took an over-the-counter acetaminophen for another week to numb the pain of an injured wrist. Suddenly nausea and vomiting hit as the popular painkiller was destroying his liver. The tragic result was that the 23-year-old then died.vvvv
The AP article states that Mr. Trunk was one of thousands of Americans who may unwittingly take toxic doses of acetaminophen every year, at least 100 of whom die. Trunk's mother, Kate, told government scientists who initiated an investigation, "You cannot allow more innocent men, women and children to suffer. Death is not an acceptable side effect."
Some scientists warn that even taking the maximum safe dose for a long period, instead of the recommended day or two, may be risky. An FDA review found that there were more than 56,000 emergency room visits a year due to acetaminophen overdoses, about a quarter of them unintentional. Additionally they found that there were about 100 deaths associated with acetaminophen. However, Sarah Erush, a University of Pennsylvania pharmacist states that those figures are a severe underestimate of deaths because many hospitals don't report unintentional poisonings.
Dr. William Lee of the University of Texas Southwestern Medical Center, contends that acetaminophen appears to be the leading single cause of acute liver failure, the most severe type of liver damage. His database of 395 patients linked 40 percent to the painkiller, more than any other liver-harming medication or disease. Additionally, some babies die every year when parents mix up doses of infant acetaminophen drops with children's liquid acetaminophen, despite warnings on the bottles that the products aren't interchangeable.Presently acetaminophen packages are required to warn consumers not to use it if they consume more than three alcoholic drinks, because the combination can harm the liver. Many are calling for more harsh warnings to help protect the public.